Hesitant to Try Lamictal
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Hesitant to Try Lamictal


Hi Dr. Phelps,

This is a bit long. . .I did try to keep to the point!

I was diagnosed with Bipolar II about eighteen months ago.  I had been diagnosed with severe unipolar depression before that (in 1990).  I experience frequent mixed episodes, and am noticing that my mood is cycling more frequently as I get older (I am now 33).  I also have severe fibromyalgia.

I have tried antidepressants and mood stabilizers since 1992, and haven't found anything that really helps.  I started taking Trileptal about one year ago, and felt the drug was working fabulously until 4 months ago.  I am currently taking 750mg of Trileptal in the am and 900mg in the pm ( we have been increasing the dose since Dec).  I have also had some moderate success with Effexor XR, but am now tapering off of it, as I don't think that it is helpful anymore (have been on it since 1995).  I am absolutely doing this with my doctor's permission and direction.

My psychiatrist wants me to try Lamictal, and my rheumatologist has mentioned Lamictal as well.  I am very resistant to this drug, based on what I have read regarding the possibility of Steven Johnson syndrome.  In the past, I have experienced Serotonin Syndrome which required overnight hospitalization, had a near fatal reaction to Fentynal, and lost 50% of my hair while on Depakote.  I am on my 4th trial of Lithobid (300mg), but in a while, I will probably have to stop the Lithobid because of side effects.  I am also taking 16mg of Gabatril per day (for pain).  I am also on .100 of Levoxyl, 200mg Provigil, 100 mg Trazadone, 6mg of Levorphanol (total each day), as well as anti-inflammatories, muscle relaxants, and several meds for allergies and asthma.

Last spring, I was hospitalized for 2 weeks while I was taken off a majority of my meds so that we could see if any of my meds were making my mood swings worse.  We did find that the Fentanyl I was on at that time was causing severe depression (and I am no longer taking that med), but we found that everything else I was taking seemed to be fine.  We slowly added meds back over a period of 9 months, to see if they were still necessary, which my docs and I feel they are.

I have been hospitalized 6 or 7 times since 1993 due to my mood disorder.  I had 13 or 14 ECT treatments in a 5 week period in 1994, but found ECT to be of little help. I have also been in counseling fairly regularly since 1990, with very talented psychologists.  I have been with a great psychiatrist since 1994.  I even have a Master's degree in experimental psychology. . .I know a lot about mental health (or lack thereof).  I am very compliant with all of my treatments, and work really hard to keep my mood balanced.

I am scared to take Lamictal after the three intense drug reactions I have experienced.  My intuition says not to try this med.  At the same time, there really are very few meds left for me to try.  My doc is going to try adding calcium channel blockers to the Trileptal, but he really thinks I should try Lamictal.  Is this worth trying with my history?  Is Lamictal safe to take when I am on so many other meds?

Thanks for your time!
Lisa


Dear Lisa --
Your hesitation is understandable, with your experiences so far. I note that Tegretol (carbamazepine) is not on the list. It too causes about the same risk of that kind of rash. Yet we've been using that one for years and not making a big deal of the rash because there's another big deal to make about that one (risk of reducing blood cell counts). So, there's something funny going on about the rash-risk talks we're delivering to patients. There are so few other problems with lamotrigine, maybe there's just proportionally more room for talking about the rash problem. It is a serious problem, no question there, I don't mean to minimize it.

However, Provigil is pretty new. Using new medications indicates a willingness to take unknown risks. If that's the case, it's hard to explain, at the numbers level, an unwillingness to take a known risk. Don't get me wrong, I don't expect all risk evaluations to be rational; that's not how our brains work. But if we really want to do a studied risk evaluation, we need to use the part of our brain that works with numbers, not intuition (there's a great little book about that, although very technical, called Judgement Under Uncertainty, by Tversky and Kahnemann). In that context, for all the medications you've taken thus far, and because there's no connection (that I know of at this point) between your previous reactions (Fentanyl and serotonin syndrome) and the mechanism of the lamotrigine severe rash (the Stevens-Johnson type version), this risk of lamotrigine is pretty clearly in the ballpark of the risks you've taken already.

Of course if you take it you're going to be watching pretty close for a rash. The rash rate on placebo under these circumstances (after the big rash emphasis in lamotrigine research studies) was 9% in one study (Bowden 2003; the rash rate on lamotrigine in that study, any rash, not SJS, was 11%). So you should expect to be worried, and there should be a well-established plan for how you're going to handle various different rash-like phenomena (itching, redness but not raised, on arms vs. face, what "mucous membranes" to watch for (mouth, nose, eyes, nipples, vagina, anus) so that you don't have to figure that out when you see something. You have about a 9-chances-in-10 to see nothing, right?

Remember you can go even slower than the usual recommendations, and that might reduce the rash risk another 1% or so according to my rough calculations based on the manufacturer's data. Good luck and no-rash-wishes to you.

Dr. Phelps


Published September, 2004
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?